Medications that can cause urinary incontinence

A number of medications can cause urinary incontinence in men and women. They do this in a variety of different ways.

Medication

Effect

Symptoms

Diuretics such as hydrochlorothiazide (Esidrix, Hydrodiuril, Oretic), furosemide (Lasix), bumetanide (Bumex), triamterene with hydrochlorothiazide (Maxzide)

Increase urine production by the kidney

Frequent urination, overactive bladder, stress incontinence

Muscle relaxants and sedatives such as diazepam (Valium), chlordiazepoxide (Librium), lorazepam (Ativan)

Cause sedation or drowsiness; relax the urethra

Frequent urination, stress incontinence, lack of concern or desire to use the toilet

Narcotics such as oxycodone (Percocet), meperidine (Demerol), morphine

Cause sedation or drowsiness; relax the bladder, causing it to retain urine

Lack of concern or desire to use the toilet, difficulty in starting urinary stream, straining to void, voiding with a weak stream, leaking between urinations, frequency incontinence

Antihistamines such as diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton)

Relax the bladder, causing it to retain urine

Overflow incontinence

Alpha-adrenergic antagonists such as terazosin (Hytrin), doxazosin (Cardura)

Relax the muscle at the outlet of the bladder

Leaking when coughing, sneezing, laughing, exercising, etc.

From Better Bladder and Bowel Control, Harvard Health Publications